Acute pyridostigmine overdose: A report of nine cases

S. Almog, E. Winkler, Y. Amitai, S. Dani, M. Shefi, M. Tirosh, J. Shemer

Research output: Contribution to journalArticlepeer-review

Abstract

Pyridostigmine is known as a pre-treatment drug against intoxication with organophosphorus nerve agents. During the Persian Gulf war, we encountered a cluster of nine cases of pyridostigmine self-poisoning, of which three presented with mixed drug poisoning. The clinical and laboratory features of pyridostigmine toxicity are presented. Doses ranged between 390 and 900 mg. Pyridostigmine ingestion resulted in mild to moderate cholinergic symptoms such as abdominal cramps, diarrhea, emesis, nausea, hypersalivation, urinary incontinence, fasciculations, muscle weakness and blurred vision. No central nervous system manifestations were evident. The symptoms developed within several minutes and lasted up to 24 h. All patients underwent gastric emptying followed by administration of activated charcoal. Atropine (1-8 mg) was required in only three patients. Measurement of serum cholinesterase inhibition was found to be a reliable and sensitive diagnostic tool in pyridostigmine poisoning. No clear correlation was found between the extent of cholinesterase inhibition and the incidence or severity of the cholinergic signs. The clinical recovery was faster than the spontaneous recovery of the enzyme. Pyridostigmine intoxication is self-limited and well tolerated by young healthy adults.

Original languageEnglish
Pages (from-to)659-663
Number of pages5
JournalIsrael Journal of Medical Sciences
Volume27
Issue number11-12
StatePublished - 1991
Externally publishedYes

Keywords

  • Intentional overdose
  • Persian gulf war
  • Pyridostigmine

Fingerprint

Dive into the research topics of 'Acute pyridostigmine overdose: A report of nine cases'. Together they form a unique fingerprint.

Cite this